What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM AST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 9, 1:15 PM AST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
115 PM AST Mon Jul 9 2018
.UPDATE...
Thunderstorms with torrential rainfall and frequent gusts have
been observed across the local islands. This activity is
associated with the remnants of Beryl, which is a strong tropical
wave. No changes were made to the inherited forecast and this
activity.
&&
.AVIATION...
SHRA/TSRA will continue to move over PR and on occasion affect
the USVI during the rest of the day. SHRA/TSRA continues to
develop across the waters which are expected to continue to affect
most TAF sites in PR this afternoon. MVFR ceilings and
occasionally MVFR visibilities are expected to continue during the
day. Winds associated with the disturbance will be 10-20 kts with
gusts around 30 to 40 knots through at least 10/0100. MNT obsc is
expected through late tonight over the mountains of PR.
&&
.MARINE...
Hazardous conditions expected to continue across the local waters.
A Gale Wind Warning is in effect for the region through 8 p.m.
AST this evening. Then, a Small Craft Advisory is in effect for
the offshore waters and local passages after 8 p.m. AST this
evening.
For the coastal areas, a high surf advisory is in effect for the
southeast coast of PR. In addition, a rip current is in effect for
all the beaches except for the west coastline.
&&
.PREV DISCUSSION... /issued 440 AM AST Mon Jul 9 2018/
SYNOPSIS...A vigorous tropical wave associated with the remnants
of Beryl will move across the U.S. Virgin Islands and Puerto Rico
today...bringing heavy rainfall, strong gusty winds and rough
seas. The effects of this tropical wave will last until late
tonight. Dry and stable air will spread over the Northeast
Caribbean region during the overnight hours and Tuesday. Saharan
dust particles will reduce somewhat the visibilities and limit
the development of showers the rest of the work week.
SHORT TERM...Today through Wednesday...
Weather conditions will continue to deteriorate as the remnants
of Beryl crosses the local region. These remnants are moving
quickly across the Eastern Caribbean around 25 MPH. As a result...
several rounds of showers will affect the local islands through
tonight. The main hazards will be torrential rainfall and strong
gusty winds. Winds will peak at 20-25 MPH with strong gusty
winds of 35-45 mph. Rainfall accumulations could range between
2-4 inches with locally higher amounts in some spots due to the
interaction with orography. Therefore, urban flooding and rapid
rises along rivers and small streams, as well as mudslides in
areas of steep terrain are also likely across portions of the
islands today.
Weather conditions will significantly improve on Tuesday as a dry
and more stable air mass reaches the northeast Caribbean region.
However, hazy skies will reduce visibilities and deteriorate the
air quality over the islands through midweek. Although, an upper
level trough/TUTT will approach from the east, the local area will
remain in the stable side of the TUTT. This will keep the mid-
level dry/stable and a strong trade wind cap the second part of
the week.
LONG TERM...Thursday through Tuesday...
A more seasonal pattern is expected through much of the long term
period with a TUTT low moving westward towards the northern Leeward
Islands and then meandering north of the forecast area this weekend.
At the surface, 1028 to 1032 mb high pressure will persist over the
north-central Atlantic, maintaining moderate easterly winds through
next week. Rain chances increase Friday and Saturday with a slight
increase in moisture moving across the region. Showers and
thunderstorms are expected each afternoon, but coverage won't be
widespread, as moisture is kept mainly below 700 mb with some mid-
level dry air spreading across the area. Under easterly winds,
temperatures should be near normal with hazy skies returning by
mid-week as another swath Saharan dust reach the eastern
Caribbean.
AVIATION...Deep tropical moisture from the remnants of Beryl
will continue to approach the USVI and Puerto Rico from the
southeast later this morning and through most of the day. Infrared
satellite imagery shows cloud top cooling to -70 to -75C in the
northern Leeward Islands with scattered to numerous showers and
thunderstorms from TKPK to TNCM. Lowered visibilities and ceilings
will improve as the remnants of Beryl continue northwestward
towards Puerto Rico. MVFR ceilings and occasionally MVFR
visibilities are expected during the day across Puerto Rico. Winds
associated with the disturbance will also be strong at times with
localized gusts approaching 35 to 40 knots at times in heavier
convection. Conditions should improve tonight across the forecast
area with diminishing winds and rising ceilings.
MARINE...Marine conditions will continue to deteriorate as the
remnants of Beryl moves across the local waters today. Wave heights
of 8 to 10 feet are expected with sustained winds of 20 to 25 knots
with gusts to around 40 knots, maybe even slightly higher at times.
There is a high risk of rip currents and a high surf advisory. Winds
and seas will gradually improve late Tuesday. Please see our marine
products for more details.
HYDROLOGY...Rainfall rates of 2-3 inches per hour could trigger
flooding of small streams and rivers as well as mud slides in
areas of steep terrain. Residents living along streams, rivers and
creeks are urged to remain vigilant as weather can change quickly.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 79 85 80 / 90 50 10 20
STT 83 80 82 80 / 80 30 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Central Interior-
Culebra-North Central-Northeast-Northwest-Ponce and
Vicinity-San Juan and Vicinity-Southeast-Southwest-Vieques-
Western Interior.
Flash Flood Watch until midnight AST tonight for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
High Surf Advisory until 6 AM AST Tuesday for Central Interior-
Northeast-Southeast.
Gale Warning until 8 PM AST this evening for Southeast-Southwest.
VI...High Rip Current Risk through late tonight for St Croix.
Flash Flood Watch until midnight AST tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Gale Warning until 8 PM AST this evening for St.Thomas...St.
John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix.
High Rip Current Risk until 6 PM AST this evening for
St.Thomas...St. John...and Adjacent Islands.
AM...Flash Flood Watch until midnight AST tonight for Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters OF
Southwestern Puerto Rico out 10 NM-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM.
High Surf Advisory until 6 AM AST Tuesday for Coastal Waters of
Southern Puerto Rico out 10 NM.
Gale Warning until 8 PM AST this evening for Anegada Passage
Southward to 17N-Atlantic Waters of Puerto Rico and USVI
from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
NM to 17N-Coastal Waters OF Northwestern Puerto Rico out 10
NM-Coastal Waters OF Southwestern Puerto Rico out 10 NM-
Coastal Waters of Northern Puerto Rico out 10 NM-Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern Puerto Rico out 10 NM-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM-
Mona Passage Southward to 17N.
Small Craft Advisory from 8 PM this evening to 2 AM AST Tuesday
for Coastal Waters of Northern Puerto Rico out 10 NM-
Coastal Waters of Northern USVI and Culebra out 10 NM-
Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
Small Craft Advisory from 8 PM this evening to 8 PM AST Tuesday
for Anegada Passage Southward to 17N-Atlantic Waters of
Puerto Rico and USVI from 10 NM to 19.5N-Caribbean Waters
of Puerto Rico from 10 NM to 17N-Mona Passage Southward to
17N.
High Rip Current Risk until 6 PM AST this evening for Coastal
Waters of Northern USVI and Culebra out 10 NM-Coastal
Waters of Southern USVI Vieques and Eastern Puerto Rico out
10 NM.
&&
UPDATE...CAM
AVIATION...CAMHazardous weather outlook, Jul 9, 5:42 AM AST, 8 hours 48 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
453 AM AST lunes 9 de julio de 2018
AMZ710>745-PRZ001>013-100900-
San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-
Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
453 AM AST lunes 9 de julio de 2018
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos a traves de Puerto Rico, incluyendo a Vieques y a
Culebra.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
extensas, incluyendo inundaciones de algunos rios mayores.
.Vientos...Se esperan vientos sostenidos hasta 34 MPH
a traves de Puerto Rico, incluyendo a Vieques y a Culebra. Vientos
fuertes en rafagas hasta 50 mph son posibles.
.Oleaje...Se espera oleaje peligroso hasta 10 pies con oleaje
ocasionalmente hasta 13 pies a traves de la mayor parte de las
aguas locales.
.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para la mayor parte de las playas locales, excepto a lo largo de la
costa oeste de Puerto Rico.
.Dias dos a siete...martes a domingo
Humedad asociada a los remanentes de Beryl continuaran moviendose a
traves del area local, pero disminuyendo gradualmente hasta temprano
el martes en la manana. Tan pronto el sistema se aleje de la region,
se espera que las condiciones atmosfericas y maritimas mejoren
mientras una masa de aire seco junto con polvo del Sahara afecten la
region. El riesgo alto de corrientes marinas bajara a moderado
temprano la manana del martes.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-100900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
453 AM AST lunes 9 de julio de 2018
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos a traves de las Islas Virgenes americanas.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de areas bajas.
.Vientos...Se esperan vientos sostenidos hasta 34 MPH
a traves de las islas. Vientos fuertes en rafagas hasta 50 mph son
posibles.
.Oleaje...Se espera oleaje peligroso hasta 10 pies con oleaje
ocasionalmente hasta 13 pies a traves de la mayor parte de las aguas
locales.
.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para la mayor parte de las playas locales, excepto a lo largo de la
costa norte de San Thomas y San John.
.Dias dos a siete...martes a domingo
Humedad asociada a los remanentes de Beryl continuaran moviendose a
traves del area local, pero disminuyendo gradualmente hasta temprano
el martes en la manana. Tan pronto el sistema se aleje de la region,
se espera que las condiciones atmosfericas y maritimas mejoren
mientras una masa de aire seco junto con polvo del Sahara afecten la
region. El riesgo alto de corrientes marinas bajara a moderado
temprano la manana del martes.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jul 9, 11:16 AM AST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service San Juan PR
1116 AM AST MON JUL 9 2018
PRZ002>004-006-007-012-013-091615-
Vieques-Central Interior-Culebra-Northeast-Ponce and Vicinity-Eastern
Interior-Southeast-
1116 AM AST MON JUL 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VIEQUES...CULEBRA AND
SOUTHEASTERN PORTIONS OF PUERTO RICO THROUGH 1215 PM...
At 1111 AM AST, radar indicated a cluster of strong thunderstorms
located along a line extending from 9 miles southeast of Culebra to
17 miles south of Jobos. Movement was northwest at 25 mph. These
storms will produce very heavy downpours and strong wind gust to 40
mph or greater.
Locations impacted include...
Fajardo, Guayama, Santa Isabel, Arroyo, Salinas, Humacao, San
Lorenzo, Juncos, Culebra, Yabucoa, Naguabo, Maunabo, Las Piedras,
Ceiba, Patillas, Cayey, Vieques, Emajagua, Roosevelt Roads and Jobos.
LAT...LON 1833 6541 1833 6543 1836 6562 1826 6563
1825 6563 1823 6559 1835 6534 1830 6524
1823 6557 1813 6527 1813 6530 1808 6556
1824 6563 1797 6592 1794 6624 1791 6623
1798 6632 1796 6643 1837 6571 1839 6559
TIME...MOT...LOC 1511Z 122DEG 21KT 1823 6520 1770 6617
RGH/EMSpecial weather statement, Jul 9, 11:26 AM AST, 3 hours 4 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1116 AM AST lunes 9 de julio de 2018
PRZ002>004-006-007-012-013-091615-
Vieques-Interior Central-Culebra-Noreste-Ponce y vecindad-Este
Interior-Sureste-
1116 AM AST lunes 9 de julio de 2018
...UNA LINEA DE TRONADAS FUERTES AFECTARA A VIEQUES...CULEBRA
Y EL SURESTE DE PUERTO RICO HASTA LAS 12:15 PM...
A las 1111 AM AST, el radar detecto un grupo de tronadas fuertes
localizada a lo largo de una linea que se extiende desde 9 millas al
sureste de Culebra hasta 17 millas al sur de Jobos. Movimiento hacia
el noroeste a 25 mph. Estas tormentas produciran aguaceros muy
fuertes y rafagas de vientos hasta 40 mph o mas.
Areas que pudieran ser afectadas...
Fajardo, Guayama, Santa Isabel,
Arroyo, Salinas, Humacao, San Lorenzo, Juncos, Culebra, Yabucoa,
Naguabo, Maunabo, Las Piedras, Ceiba, Patillas, Cayey, Vieques,
Emajagua, Roosevelt Roads y Jobos.
Vientos en exceso de 30 mph son posibles con esta tronada.
Special weather statement, Jul 9, 12:41 PM AST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
1241 PM AST MON JUL 9 2018
PRZ001>004-006-007-013-091930-
San Juan and Vicinity-Vieques-Central Interior-Northeast-Ponce and
Vicinity-Eastern Interior-Southeast-
1241 PM AST MON JUL 9 2018
...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS
OF THE SAN JUAN METROPOLITAN AREA AS WELL AS PORTIONS OF THE
EASTERN, SOUTHEASTERN, SOUTHERN, CENTRAL INTERIOR AND EASTERN
INTERIOR OF PUERTO RICO...
At 1234 PM AST, strong showers and thunderstorms are moving in and
will affect the areas mentioned above. Strong gusty winds of 35 mph
or higher have been reported and will continue to be expected for
the next several hours. Urban and small stream flooding has been
reported and additional flooding is possible.
Locations impacted include...
San Juan, Ponce, Fajardo, Guayama, Coamo, Santa Isabel, Gurabo,
Guaynabo, Canovanas, Naranjito, Humacao, Trujillo Alto, San Lorenzo,
Yabucoa, Naguabo, Barranquitas, Maunabo, Las Piedras, Cayey and
Ceiba.
LAT...LON 1840 6562 1839 6559 1838 6558 1836 6553
1838 6562 1823 6559 1813 6527 1813 6530
1808 6556 1824 6563 1797 6592 1791 6623
1797 6669 1812 6667 1845 6608 1846 6611
1846 6609 1847 6611
TIME...MOT...LOC 1634Z 240DEG 0KT 1814 6593
JJANOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774259, 774261, 774262, 774263, 774264, 774268, 774270, 774272, 776359, 776362, 776677, 776678.